Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Birmingham, AL

May 23, 2018Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 23, 2018, 7:37 AM CDT for Russell County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 7:37 AM CDT (12:37 UTC)
Expired
May 23, 2018, 10:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS54 KBMX 231237
FFWBMX
ALC113-231530-
/O.NEW.KBMX.FF.W.0008.180523T1237Z-180523T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
737 AM CDT WED MAY 23 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northeastern Russell County in southeastern Alabama...

* Until 1030 AM CDT.

* At 735 AM CDT, emergency management reported heavy rain across the 
  warned area. Two to four inches of rain have already fallen. Flash 
  flooding is ongoing. Several roads in the Phenix City area are 
  impassable and a few bridges have water up and over them. The 
  heaviest rain is now south of Phenix City where possible new 
  flooding may occur.

* Some locations that will experience flooding include...
  Phenix City, Ladonia, Russell County Sports Complex, Seale, Uchee
  Creek, Fort Mitchell, Ladonia Sports Complex, Fort Mitchell
  Activity Center and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3228 8492 3225 8518 3247 8515 3247 8506
      3251 8506 3251 8500 3248 8499 3246 8500
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3237 8499 3236 8498 3233 8501
      3230 8494

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:09 AM CDT, 28 minutes earlier.

Area forecast discussion, May 23, 7:09 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
709 AM CDT Wed May 23 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A concentrated area of heavy rainfall fell over Lee County overnight
with radar rainfall estimates of 4-6 inches over the far southeast
portion of Lee County. This activity was along a low level trof axis
and decent convergence enhancing rainfall rates. The low level trof
axis is forecast to push slightly southward today, with convergence
weakening due to a decrease in low level inflow south of the
boundary. Do not expect a repeat of excessive rainfall rates today
or tonight, but the areas along and south of I-85 will have the best
chance of rain today and tonight. There also appears to be a zone of
mid level convergence setting up across west Alabama by early
afternoon, so there is a chance of showers and a few thunderstorms
for a majority of central Alabama. Better chances for thunderstorm
activity today will be west of I-65 where surface temperatures will
be warmer. Shower and thunderstorm activity will diminish in areal
coverage this evening, but some activity will likely linger
overnight south of I-20.

58/rose

.LONG TERM...
Thursday through Tuesday.

High rain chances continue on Thursday as the moist air mass
remains in place. The low to mid-level circulation/remnant MCV
that has been hanging around the past couple days will initially
be over Georgia, but some high-res models retrograde its remnants
westward during the day. Drier air will briefly filter in across
the far northern/northwest counties.

A very stagnant upper-level pattern will be in place across the
Southeast and the Gulf throughout the forecast period, as a
southern-stream anomalous trough becomes trapped underneath mean
ridging in the northern stream. At the surface, low pressure is
expected to develop near the Yucatan by the end of the week and
lift northward towards the northern Gulf Coast this weekend. NHC's
latest outlook indicates a 50% chance that this will become a
subtropical or tropical system. The GFS remains an eastern outlier
with this system tracking this system along the Florida
Peninsula. The ECMWF and its ensembles as well as the Canadian are
in better agreement that this system will lift towards the
northern Gulf Coast, putting much if not all of Central Alabama in
the moist eastern side of the system. Once it moves inland, it is
expected to stall out as a cutoff low next week. While wind shear
associated with the upper-level trough will probably prevent a
strong system from forming, slow-moving tropical depressions and
weak tropical storms have historically been heavy rainfall
producers. A tropical-like air mass is already in place and deeper
tropical moisture will move in by this weekend. Isolated flash
flooding will be possible almost any day. Daily high rain chances
will have a cumulative effect, and the best chance for more
organized flooding will come when 850mb moisture transport
associated with the low pressure system arrives by Sunday. There's
still plenty of uncertainty regarding rainfall amounts and
timing, keeping confidence on the lower end at this time, but it
seems prudent to add a mention of flooding to the HWO for the
Sunday-Tuesday timeframe. Latest 7-day QPF from WPC indicates 3-6
inch area-average amounts across the area. Low-level wind fields
appear too weak to support any tropical tornado threat at this
time.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

IFR conds prevail across areas along and east of I-65 where a
level trof resides. Conds will improve thru the morning hours and
VFR conds expected at all sites by 17z. Showers and embedded
tstms have been occurring along the I-85 corridor since 06Z along
a low level convergence boundary. The boundary is expected to
weaken this morning, but KMGM and KTOI will be in the more favored
area for additional shwrs and tstms throughout the day. Elsewhere,
sct shwrs expected across Central Alabama, mainly between 17z and
23z. Most of the rain showers should dissipate by 00z.

58/rose

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog/low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  67  86  67  82 /  40  20  40  30  60
Anniston    84  67  85  68  82 /  50  30  60  40  60
Birmingham  85  69  87  69  85 /  40  20  40  30  60
Tuscaloosa  87  69  89  69  86 /  40  30  40  40  60
Calera      83  68  86  68  84 /  50  30  60  40  60
Auburn      80  68  82  68  81 /  70  40  70  40  70
Montgomery  85  69  86  69  85 /  70  40  70  40  70
Troy        83  68  85  68  84 /  70  40  80  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 23, 3:46 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
346 AM CDT Wed May 23 2018

ALZ011>015-017>050-241200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
346 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A tropical disturbance moving northward across the Gulf of Mexico
is expected to bring heavy rainfall to the Gulf Coast Region late
this weekend and into early next week. There is a possibility of
localized flash flooding Sunday through Tuesday, mainly across the
southern half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Local storm report, May 23, 4:44 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      3 NW PHENIX CITY        32.50N 85.03W
05/23/2018                   RUSSELL            AL   EMERGENCY MNGR

            LAKEWOOD DRIVE AND BRIDGEWATER DRIVE BRIDGES
            OVER HOLLAND CREEK OVER-TOPPED DUE TO HEAVY
            RAINFALL UPSTREAM.

&&

DAVIS
Local storm report, May 23, 6:27 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     FLASH FLOOD      2 W MONTEREY HEIGHTS    32.51N 85.13W
05/23/2018                   LEE                AL   FIRE DEPT/RESCUE

            SOME HOUSES AND CARS ARE FLOODED ALONG LEE
            RD 960 IN SMITH STATION, AL.

&&

MW
Local storm report, May 23, 6:37 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     FLASH FLOOD      SMITHS STATION          32.54N 85.10W
05/23/2018                   LEE                AL   FIRE DEPT/RESCUE

            NUMEROUS ROADS UNDER WATER (LEE RD 980, LEE
            RD 235 OFF 246 AND LEE RD 246 NEAR 242), AND
            WASHED OUT ROADS (LEE RD 238). SEVERAL
            COLLAPSED BRIDGES (ALONG LEE RD 318 AND AT
            LEE RD 687) AND BRIDGES UNDERWATER
            (295/293).

&&

MW
Local storm report, May 23, 7:30 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     FLASH FLOOD      PHENIX CITY             32.47N 85.00W
05/23/2018                   RUSSELL            AL   EMERGENCY MNGR

            MANY ROADS ARE IMPASSABLE AND SEVERAL
            BRIDGES ARE UNDERWATER/HAVE WATER RISING UP
            OVER THEM, JUST NORTH OF PHENIX CITY.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:22 AM CDTAreal Flood AdvisoryBMXLee3 hr
May 23, 12:59 AM CDTFlash Flood WarningBMXLee3 hr
May 23, 1:27 AM CDTAreal Flood AdvisoryBMXRussell3 hr
May 23, 3:12 AM CDTFlash Flood WarningBMXLee6 hr
May 23, 4:41 AM CDTFlash Flood WarningBMXRussell3 hr
May 23, 7:03 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more117 min
May 23, 9:08 AM CDTAreal Flood WarningBMXLee3 hr
May 23, 10:51 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Elmore114 min
May 23, 12:38 PM CDTSpecial Weather StatementBMXGreene37 min
May 23, 12:43 PM CDTSpecial Weather StatementBMXLowndes32 min
May 23, 1:04 PM CDTAreal Flood AdvisoryBMXGreene, Hale116 min
May 23, 1:24 PM CDTSpecial Weather StatementBMXHale36 min
May 23, 1:25 PM CDTSpecial Weather StatementBMXSumter35 min
May 23, 1:46 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
May 23, 1:54 PM CDTAreal Flood AdvisoryBMXHale, Tuscaloosa2 hr
May 23, 2:14 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
May 23, 2:21 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
May 23, 2:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
May 23, 3:42 PM CDTSpecial Weather StatementBMXMacon33 min
May 23, 4:32 PM CDTSpecial Weather StatementBMXElmore28 min
May 23, 4:34 PM CDTSpecial Weather StatementBMXMacon26 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.